MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC

BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC
Model Number M0068318200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Adhesion(s) (1695); Erosion (1750); Micturition Urgency (1871); Inflammation (1932); Neuropathy (1983); Pain (1994); Scar Tissue (2060); Respiratory Tract Infection (2420); Movement Disorder (4412); Unspecified Mental, Emotional or Behavioural Problem (4430); Cough (4457); Unspecified Kidney or Urinary Problem (4503); Dyspareunia (4505); Cramp(s) /Muscle Spasm(s) (4521); Urinary Incontinence (4572)
Date of Event 06/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block b3 date of event: the exact event onset date is unknown.The provided event date of june 11, 2021, was chosen as the best estimate based on the date the mesh was implanted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.(b)(6).(b)(6) hospital.(b)(6).Block h6: the imdrf patient codes capture the reportable events of: e2330 - captures the reportable event of pain, e1605 - captures the reportable event of levator spasm, e0126 - captures the reportable event of nerve pain, e1405 - captures the reportable event of dyspareunia, e2006 - captures the reportable event of mesh erosion, e2101 - captures the reportable event of adhesions, e1715 - captures the reportable event of scarring, e1311 - captures the reportable event of further or worsening urinary problems, e0206 - captures the reportable event of loss of enjoyment.The imdrf impact code capture the reportable event of: f12 - captures the reportable event of patient had filed a legal claim for the personal injuries related to the device.
 
Event or Problem Description
It was reported that the patient had an upsylon y-mesh sling implanted during a procedure and has since experienced complications, including vaginal pain, chronic pelvic pain, levator spasms, and nerve pain, dyspareunia, mesh erosion, adhesions, scarring, further or worsening urinary problems, recurrence, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.
 
Event or Problem Description
It was reported that the patient had an upsylon y-mesh system implanted during a procedure performed on (b)(6) 2021.Cystoscopy revealed normal bladder mucosa and bilateral ureteral orifices positioned more distally and midline than expected; efflux was confirmed from both orifices, with no additional abnormalities observed.She has since experienced complications, including pain including vaginal pain, chronic pelvic pain, levator spasms, and nerve pain, dyspareunia, mesh erosion, adhesions, scarring, further or worsening urinary problems, recurrence, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.
 
Additional Manufacturer Narrative
Block h11: blocks a2 and b5 have been updated based on the additional information received on july 2, 2025.Block a2: the provided patient age of 46 years is as of the time of device implantation.Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2021, was chosen as the best estimate based on the date the mesh was implanted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.(b)(6).(b)(6) hospital.(b)(6) united states.Block h6: the imdrf patient codes capture the reportable events of: e2330 - captures the reportable event of pain.E1605 - captures the reportable event of levator spasm.E0126 - captures the reportable event of nerve pain.E1405 - captures the reportable event of dyspareunia.E2006 - captures the reportable event of mesh erosion.E2101 - captures the reportable event of adhesions.E1715 - captures the reportable event of scarring.E1311 - captures the reportable event of further or worsening urinary problems, e0206 - captures the reportable event of loss of enjoyment.The imdrf impact code capture the reportable event of: f12 - captures the reportable event of patient had filed a legal claim for the personal injuries related to the device.
 
Additional Manufacturer Narrative
Block h11: correction to block h6: patient codes.Block a2: the provided patient age of 46 years is as of the time of device implantation.Block b3 date of event: the exact event onset date is unknown.The provided event date of june 11, 2021, was chosen as the best estimate based on the date the mesh was implanted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: dr.Joseph w.Henderson university hospital richmond heights, oh united states block h6: the imdrf patient codes capture the reportable events of: e2330 - pain.E1605 - levator spasm.E1405 - dyspareunia.E2006 - mesh erosion.E2101 - adhesions.E1715 - scarring.E1311 - further or worsening urinary problems.E0206 - loss of enjoyment.The imdrf impact code capture the reportable event of: f12 - patient had filed a legal claim for the personal injuries related to the device.F1905 - mesh revision.
 
Event or Problem Description
It was reported that the patient had an upsylon y-mesh system implanted during a procedure performed on (b)(6) 2021.Cystoscopy revealed normal bladder mucosa and bilateral ureteral orifices positioned more distally and midline than expected; efflux was confirmed from both orifices, with no additional abnormalities observed.She has since experienced complications, including pain including vaginal pain, chronic pelvic pain, levator spasms, and nerve pain, dyspareunia, mesh erosion, adhesions, scarring, further or worsening urinary problems, recurrence, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.On her previous visit on (b)(6) 2023, examination findings were consistent with pelvic floor muscle spasm and tenderness.Treatment options discussed included pelvic floor physical therapy with biofeedback, vaginal valium suppositories, oral medications (amitriptyline, gabapentin), trigger point injections, and botox injections.Symptoms were previously refractory to pelvic floor physical therapy and vaginal valium suppositories, and gabapentin was not tolerated due to side effects.The patient elected to proceed with pelvic floor botox injections.Vaginal pain was also elicited on palpation of a tight band consistent with a remaining sling arm on the left side.Excision of the residual sling was discussed, to be performed concurrently with pelvic floor botox injections.Due to persistent voiding symptoms, urodynamic studies (uds) were ordered prior to finalizing the treatment plan.Since the last visit, the patient maintained a postvoid residual (pvr) log with the following results: void 100 ml; pvr 75 ml, void 100 ml; pvr 100 ml, void 200 ml; pvr 150 ml, void 250 ml; pvr 200 ml, and void 300 ml; pvr 160 ml.On january 27, 2023, the patient presented for follow-up evaluation of levator spasm, vaginal pain, and to review the uds results and determine next steps.Urodynamic findings revealed normal bladder sensation, capacity, and detrusor function, with no evidence of urgency, bladder pain, or stress incontinence.Urethral closure was competent.The voiding phase demonstrated an abnormal, intermittent flow pattern with normal detrusor function and normal postvoid residual.Electromyography (emg) showed increased emg activity with intra-abdominal pressure and during voiding, consistent with pelvic floor non-relaxation.There was no evidence of stress urinary incontinence, detrusor overactivity, or bladder outlet obstruction.The urodynamic study results were reviewed and discussed in detail.Findings indicate that non-relaxation of the pelvic floor is the likely underlying cause of the patient's voiding dysfunction and a contributing factor to her chronic pelvic pain.The patient's symptoms have been refractory to prior treatments, including pelvic floor physical therapy and vaginal valium suppositories, and gabapentin was not tolerated due to side effects.The plan is to proceed with pelvic floor muscle trigger point injections using botox, to be performed concurrently with excision of the remaining sling mesh.The risks, benefits, alternatives, personnel involved, and potential complications were discussed thoroughly.On (b)(6) 2023, the patient underwent mesh excision.During the procedure, a vertical incision was made between the allis clamps through the vaginal epithelium beneath the mid-urethra.Bilateral epithelial flaps were dissected, and the remaining mesh was carefully separated from surrounding tissues using sharp and blunt dissection.Approximately 1.5 cm of mesh was excised on each side at the level of the pubic rami, totaling 3 cm.The vagina was irrigated, hemostasis was achieved, and the incision was closed horizontally with interrupted sutures.Cystourethroscopy confirmed an intact bladder and urethra with no evidence of injury.The blue sacrocolpopexy mesh remained visible between the ureteral orifices with a thin mucosal covering but no apparent erosion.The bladder was drained, and the foley catheter was replaced.Subsequently, 100 units of botox diluted in 10 ml of saline were injected into the bilateral levator ani and obturator internus muscles at four identified trigger points.Hemostasis was reverified, and a final vaginal sweep was negative.The patient was extubated and transferred to the post-anesthesia care unit (pacu) in stable condition.Pathology revealed a portion of fibrous tissue with associated inflammation and giant cell reaction surrounding refractile foreign material consistent with mesh.On (b)(6) 2023, the patient underwent cystourethroscopy and trigger point injections of the pelvic floor muscles with botox (b)(4) units (chemodenervation of the levator ani) procedure for mesh revision.During the procedure, mesh fibers were visualized eroding through the bladder mucosa between the ureteral orifices, and spasm of the bilateral levator ani, obturator internus, and coccygeus muscles was noted.A vaginal sweep at the conclusion of the procedure revealed no foreign body in the vaginal canal.The patient was taken to the operating room, where a surgical time-out and safety checklist were completed.Prophylactic antibiotics were administered, and bilateral compression stockings were applied.Video-assisted cystourethroscopy was performed using a 70-degree cystoscope with sterile water infusion.The examination confirmed mesh fibers eroding through the bladder mucosa between the ureteral orifices.No inflammation, stones, neoplasia, diverticula, trabeculations, or other bladder abnormalities were observed.The bladder trigone and ureteral orifices appeared normal, and the urethra showed no evidence of inflammation, diverticulum, or other abnormalities.The bladder was drained, and the cystoscope was removed.Subsequently, 100 units of botox diluted in 10 ml of saline were injected into the bilateral levator ani, obturator internus, and coccygeus muscles at six identified trigger points.The injection sites were hemostatic, and a final vaginal sweep confirmed no retained foreign material.The patient was transferred to the pacu in stable condition.On (b)(6) 2023, the patient presented with persistent irritative voiding symptoms and concern for vaginal mesh erosion into the bladder near the left ureter.She underwent robotic-assisted laparoscopic removal of sacrocolpopexy mesh, cystoscopy, and insertion of a left ureteral stent.A 2-3 mm area of mesh was identified approximately 6-8 mm medial and superior to the left ureteral orifice beneath the bladder mucosa.The patient had mild urgency symptoms but no history of urinary tract infection, hematuria, or stone formation and strongly desired definitive surgical management.Risks, benefits, alternatives, and potential complications were discussed.Cystoscopy was performed using a 22-french, 30-degree cystoscope, confirming the location of mesh erosion.The bladder was drained, and the abdominal portion of the procedure was performed through prior umbilical and robotic port sites.Pneumoperitoneum was established, and the robot was docked.Extensive adhesions between the large bowel and pelvis were taken down sharply, and the colon was retracted laterally.The anterior peritoneum and serosa were carefully dissected from the mesh, and the anterior arm of the mesh was excised at the vaginal apex while preserving the sacral portion and posterior mesh.Hemostasis was achieved, and the mesh was completely removed.A cystoscopy following excision revealed a 5 mm bladder rent at the site of the previous mesh, away from the left ureteral orifice, which was closed primarily with watertight cystorrhaphy confirmed by leak testing.The pelvis was irrigated and suctioned, and no bleeding was noted.Ports were removed under direct visualization, the fascia was closed with 0 vicryl sutures, incisions were closed with 4-0 vicryl, and island dressings were applied.The ureteral stent was removed, and the foley catheter was maintained.The patient tolerated the procedure well and was transferred to the pacu in stable condition.Pathology demonstrated fibroconnective tissue with mild chronic inflammation and mesh material.On january 22, 2024, the patient presented for postoperative follow-up after robotic-assisted excision of sacrocolpopexy mesh and bladder reconstruction performed on (b)(6) 2023.She reports significant improvement in lower urinary tract symptoms but continues to experience some pelvic pain.She denies urinary urgency, frequency, or uti-like symptoms and is voiding well.She recently had influenza and reports stress incontinence with coughing and sneezing.She denies vaginal bleeding, discharge, or abnormal complaints aside from mild irritation and burning.She also denies bowel-related symptoms, including fecal or flatal incontinence.At this visit, she was released from all postoperative restrictions and reports no prolapse concerns.Written documentation was provided for a temporary handicap tag due to limited ambulation during recovery.Persistent pelvic pain was addressed, and she will continue follow-up with her physician for potential repeat pudendal nerve block injections.Baclofen/lidocaine/diazepam suppositories were re-prescribed through the medicine shoppe compounding pharmacy, and she will resume pelvic floor physical therapy.The patient will follow up on an as-needed basis moving forward.
 
Additional Manufacturer Narrative
Block h11: blocks b2, b5, b7, and h6 have been updated based on the additional information received on september 18, 2025.Block a2: the provided patient age of 46 years is as of the time of device implantation.Block b3 date of event: the exact event onset date is unknown.The provided event date of june 11, 2021, was chosen as the best estimate based on the date the mesh was implanted.Block e1: this event was reported by the patient's legal representation.The implanting surgeon is: (b)(6) block h6: the imdrf patient codes capture the reportable events of: e2330 - captures the reportable event of pain, e1605 - captures the reportable event of levator spasm, e0126 - captures the reportable event of nerve pain, e1405 - captures the reportable event of dyspareunia, e2006 - captures the reportable event of mesh erosion, e2101 - captures the reportable event of adhesions, e1715 - captures the reportable event of scarring, e1311 - captures the reportable event of further or worsening urinary problems, e0206 - captures the reportable event of loss of enjoyment.The imdrf impact code capture the reportable event of: f12 - captures the reportable event of patient had filed a legal claim for the personal injuries related to the device.F1905 - mesh revision.
 
Event or Problem Description
It was reported that the patient had an upsylon y-mesh system implanted during a procedure performed on (b)(6) 2021.Cystoscopy revealed normal bladder mucosa and bilateral ureteral orifices positioned more distally and midline than expected; efflux was confirmed from both orifices, with no additional abnormalities observed.She has since experienced complications, including pain including vaginal pain, chronic pelvic pain, levator spasms, and nerve pain, dyspareunia, mesh erosion, adhesions, scarring, further or worsening urinary problems, recurrence, and loss of enjoyment of life.Additionally, the patient claims that she has suffered, or may in the future suffer, damages such as physical pain, mental anguish, physical impairment, and medical expenses due to the implantation of the device.Additional information received: on her previous visit on (b)(6) 2023, examination findings were consistent with pelvic floor muscle spasm and tenderness.Treatment options discussed included pelvic floor physical therapy with biofeedback, vaginal valium suppositories, oral medications (amitriptyline, gabapentin), trigger point injections, and botox injections.Symptoms were previously refractory to pelvic floor physical therapy and vaginal valium suppositories, and gabapentin was not tolerated due to side effects.The patient elected to proceed with pelvic floor botox injections.Vaginal pain was also elicited on palpation of a tight band consistent with a remaining sling arm on the left side.Excision of the residual sling was discussed, to be performed concurrently with pelvic floor botox injections.Due to persistent voiding symptoms, urodynamic studies (uds) were ordered prior to finalizing the treatment plan.Since the last visit, the patient maintained a postvoid residual (pvr) log with the following results: void 100 ml; pvr 75 ml, void 100 ml; pvr 100 ml, void 200 ml; pvr 150 ml, void 250 ml; pvr 200 ml, and void 300 ml; pvr 160 ml.On (b)(6) 2023, the patient presented for follow-up evaluation of levator spasm, vaginal pain, and to review the uds results and determine next steps.Urodynamic findings revealed normal bladder sensation, capacity, and detrusor function, with no evidence of urgency, bladder pain, or stress incontinence.Urethral closure was competent.The voiding phase demonstrated an abnormal, intermittent flow pattern with normal detrusor function and normal postvoid residual.Electromyography (emg) showed increased emg activity with intra-abdominal pressure and during voiding, consistent with pelvic floor non-relaxation.There was no evidence of stress urinary incontinence, detrusor overactivity, or bladder outlet obstruction.The urodynamic study results were reviewed and discussed in detail.Findings indicate that non-relaxation of the pelvic floor is the likely underlying cause of the patient's voiding dysfunction and a contributing factor to her chronic pelvic pain.The patient's symptoms have been refractory to prior treatments, including pelvic floor physical therapy and vaginal valium suppositories, and gabapentin was not tolerated due to side effects.The plan is to proceed with pelvic floor muscle trigger point injections using botox, to be performed concurrently with excision of the remaining sling mesh.The risks, benefits, alternatives, personnel involved, and potential complications were discussed thoroughly.On (b)(6) 2023, the patient underwent mesh excision.During the procedure, a vertical incision was made between the allis clamps through the vaginal epithelium beneath the mid-urethra.Bilateral epithelial flaps were dissected, and the remaining mesh was carefully separated from surrounding tissues using sharp and blunt dissection.Approximately 1.5 cm of mesh was excised on each side at the level of the pubic rami, totaling 3 cm.The vagina was irrigated, hemostasis was achieved, and the incision was closed horizontally with interrupted sutures.Cystourethroscopy confirmed an intact bladder and urethra with no evidence of injury.The blue sacrocolpopexy mesh remained visible between the ureteral orifices with a thin mucosal covering but no apparent erosion.The bladder was drained, and the foley catheter was replaced.Subsequently, 100 units of botox diluted in 10 ml of saline were injected into the bilateral levator ani and obturator internus muscles at four identified trigger points.Hemostasis was reverified, and a final vaginal sweep was negative.The patient was extubated and transferred to the post-anesthesia care unit (pacu) in stable condition.Pathology revealed a portion of fibrous tissue with associated inflammation and giant cell reaction surrounding refractile foreign material consistent with mesh.On (b)(6) 2023, the patient underwent cystourethroscopy and trigger point injections of the pelvic floor muscles with botox 100 units (chemodenervation of the levator ani) procedure for mesh revision.During the procedure, mesh fibers were visualized eroding through the bladder mucosa between the ureteral orifices, and spasm of the bilateral levator ani, obturator internus, and coccygeus muscles was noted.A vaginal sweep at the conclusion of the procedure revealed no foreign body in the vaginal canal.The patient was taken to the operating room, where a surgical time-out and safety checklist were completed.Prophylactic antibiotics were administered, and bilateral compression stockings were applied.Video-assisted cystourethroscopy was performed using a 70-degree cystoscope with sterile water infusion.The examination confirmed mesh fibers eroding through the bladder mucosa between the ureteral orifices.No inflammation, stones, neoplasia, diverticula, trabeculations, or other bladder abnormalities were observed.The bladder trigone and ureteral orifices appeared normal, and the urethra showed no evidence of inflammation, diverticulum, or other abnormalities.The bladder was drained, and the cystoscope was removed.Subsequently, 100 units of botox diluted in 10 ml of saline were injected into the bilateral levator ani, obturator internus, and coccygeus muscles at six identified trigger points.The injection sites were hemostatic, and a final vaginal sweep confirmed no retained foreign material.The patient was transferred to the pacu in stable condition.On (b)(6) 2023, the patient presented with persistent irritative voiding symptoms and concern for vaginal mesh erosion into the bladder near the left ureter.She underwent robotic-assisted laparoscopic removal of sacrocolpopexy mesh, cystoscopy, and insertion of a left ureteral stent.A 2-3 mm area of mesh was identified approximately 6-8 mm medial and superior to the left ureteral orifice beneath the bladder mucosa.The patient had mild urgency symptoms but no history of urinary tract infection, hematuria, or stone formation and strongly desired definitive surgical management.Risks, benefits, alternatives, and potential complications were discussed.Cystoscopy was performed using a 22-french, 30-degree cystoscope, confirming the location of mesh erosion.The bladder was drained, and the abdominal portion of the procedure was performed through prior umbilical and robotic port sites.Pneumoperitoneum was established, and the robot was docked.Extensive adhesions between the large bowel and pelvis were taken down sharply, and the colon was retracted laterally.The anterior peritoneum and serosa were carefully dissected from the mesh, and the anterior arm of the mesh was excised at the vaginal apex while preserving the sacral portion and posterior mesh.Hemostasis was achieved, and the mesh was completely removed.A cystoscopy following excision revealed a 5 mm bladder rent at the site of the previous mesh, away from the left ureteral orifice, which was closed primarily with watertight cystorrhaphy confirmed by leak testing.The pelvis was irrigated and suctioned, and no bleeding was noted.Ports were removed under direct visualization, the fascia was closed with 0 vicryl sutures, incisions were closed with 4-0 vicryl, and island dressings were applied.The ureteral stent was removed, and the foley catheter was maintained.The patient tolerated the procedure well and was transferred to the pacu in stable condition.Pathology demonstrated fibroconnective tissue with mild chronic inflammation and mesh material.On (b)(6) 2024, the patient presented for postoperative follow-up after robotic-assisted excision of sacrocolpopexy mesh and bladder reconstruction performed on (b)(6) 2023.She reports significant improvement in lower urinary tract symptoms but continues to experience some pelvic pain.She denies urinary urgency, frequency, or uti-like symptoms and is voiding well.She recently had influenza and reports stress incontinence with coughing and sneezing.She denies vaginal bleeding, discharge, or abnormal complaints aside from mild irritation and burning.She also denies bowel-related symptoms, including fecal or flatal incontinence.At this visit, she was released from all postoperative restrictions and reports no prolapse concerns.Written documentation was provided for a temporary handicap tag due to limited ambulation during recovery.Persistent pelvic pain was addressed, and she will continue follow-up with her physician for potential repeat pudendal nerve block injections.Baclofen/lidocaine/diazepam suppositories were re-prescribed through the medicine shoppe compounding pharmacy, and she will resume pelvic floor physical therapy.The patient will follow up on an as-needed basis moving forward.

Brand Name
UPSYLON
Common Device Name
MESH, SURGICAL, SYNTHETIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
PROXY BIOMEDICAL LIMITED
coilleach spiddal
galway H91 C 2NF
EI   H91 C2NF
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key21937835
Report Number2124215-2025-21904
Device Sequence Number5342978
Product Code OTO
UDI-Device Identifier08714729839217
UDI-Public(01)08714729839217(17)240228(10)C004222
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K122794
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2024
Device Model NumberM0068318200
Device Catalogue Number831-820
Device Lot NumberC004222
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2025
Supplement Date Received by Manufacturer07/02/2025
09/18/2025
11/20/2025
Initial Report FDA Received Date04/30/2025
Supplement Report FDA Received Date07/31/2025
10/17/2025
12/18/2025
Date Device Manufactured02/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age45 YR
Patient SexFemale